Michigan, 2005

Lake-Effect Snow in Michigan, December 12 to 13, 2005

December 12 to 13, 2005 · NWS MQT · 1 event in 1 county or zone

A southerly flow off Lake Michigan ahead of an advancing Alberta clipper system dropped heavy lake-enhanced snow over southern Schoolcraft County on the afternoon of the 12th into the early morning of the 13th. 5 inches of snow was reported as far north as Highway M-28 in Schoolcraft County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A southerly flow off Lake Michigan ahead of an advancing Alberta clipper system dropped heavy lake-enhanced snow over southern Schoolcraft County on the afternoon of the 12th into the early morning of the 13th. A spotter just east of Manistique measured a snowfall total of 10 inches while 6.5 inches of snow was reported as far north as Highway M-28 in Schoolcraft County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 12, 3:50 AM EST, 9 hours 10 minutes earlier.

Area forecast discussion, Dec 12, 3:50 AM EST, 9 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
350 AM EST MON DEC 12 2005

.DISCUSSION...

COMPACT LOW PRES SYSTEM TODAY AND ASSOCIATED LK EFFECT IS ONE
CONCERN. EMERGING SIG LOW PRES MIDWEEK IS THE OTHER.

LONGWAVE TROUGH OVR E NOAM WITH RIDGE OVR W NOAM HOLDING FIRM WITH
MODERATELY COLD AIR SPILLING INTO GREAT LAKES IN NW FLOW. ALTHOUGH
SFC WINDS BECOMING LGT OVR MUCH OF UPR LAKES...WINDS JUST OFF SFC
REMAIN NRLY SO ALTHOUGH LK EFFECT HAS DRASTICALLY WEAKENED IT STILL
PERSISTS DOWNSTREAM OF LK SUPERIOR AND LK MICHIGAN. WEAK SFC LOW
SHIFTING INTO FAR W ONTARIO AND TROUGH EXTENDS TO S INTO CNTRL MN.
UPR LEVEL SUPPORT FOR THE SYSTEM MINIMAL WITH LITTLE PV ANOMALY
NOTED. LOW PRES IS PRIMARILY DRIVEN BY WARM AIR ADVECTION AT H85
PRODUCING COMPACT AREA OF ISENTROPIC LIFT STREAKING INTO NE MN. H85
TROUGH AXIS ALSO PRESENT WHICH IS ENHANCING CONVERGENCE. DRYDEN AND
UPSALA ONTARIO (XDR/XNI) RADAR LOOPS AND SFC OBS FM CYXL
(SIOUX LOOKOUT ONTARIO) TOWARD KINL (INTERNATIONAL FALLS MN) SHOWS
AREA OF LIGHT SNOW WITH VISIBILITIES OF 1 AND 2 MILES. AS THIS
ISENTROPIC LIFT AND WARM AIR ADVECTION PRESSES INTO UPR MI THIS
MORNING INTO EARLY AFTN WENT WITH WIDESPREAD LIGHT SNOW WEST HALF
AND PATCHY SNOW EAST. HIGH POP/LOW QPF...WITH GENERALLY LESS THAN
AN INCH OF SNOW ACCUM. BEST CHANCE OF MORE THAN AN INCH ACCUMS IN
NW WHERE WINDS TURNING TO NORTH IN WAKE OF SFC/H85 TROUGHS THIS AFTN
COMBINE WITH H85 TEMPS COLD ENOUGH FOR LK EFFECT INTO EARLY THIS
EVENING. BLYR WINDS LESS THAN 15 KT LIMIT LOW LEVEL CONVERGENCE AND
KEEP ADDITIONAL ACCUMS ONLY TO ANOTHER INCH OR SO.

H95-H9 WINDS STAY FM N/NE DESPITE LIGHTER SFC WINDS SO KEPT CHANCE
POPS OVERNIGHT NORTHWEST AND NORTH CENTRAL AREAS AS BUFKIT PROFILES
INDICATE SUFFICIENT INSTABILITY (H85 TEMPS AROUND -13C) AND MOISTURE
TO AROUND H85. WINDS GRADUALLY BECOME SRLY TUE MORNING SHIFTING LK
SUPERIOR SNOW SHOWERS OFFSHORE EXCEPT FOR N KEWEENAW PENINSULA. H85
TEMPS AROUND -10C AND S WINDS MAY PRODUCE SOME SCT SNOW SHOWERS FOR
AREAS NEAR LK MI OVERNIGHT INTO TUE. LOWERING INVERSIONS BLO 5KFT
AND OVERALL LIGHT WINDS IN MIXED LAYER SHOULD LIMIT LOCAL ACCUMS TO
UNDER AN INCH.  WINDS BACKING SE MAY SPREAD LIGHT LK EFFECT INTO FAR
E DELTA COUNTY TUE AFTN. OVERALL THOUGH...WX SHOULD BE QUIET ON TUE
AS SHORTWAVE TROUGHS AND ASSOCIATED LOW PRES OVR PLAINS BEGINS TO
GAIN STRENGTH. MAX TEMPS UPR 20S TO AROUND 30 WITH S FLOW AND AS
TEMPS WARM SLIGHTLY AHEAD OF DEVELOPING PLAINS TROUGH.

POTENTIAL FOR WIDESPREAD SNOW STILL ON TRACK FOR WED-THU PERIOD AS
UPR LOW LIFTS FM CNTRL PLAINS INTO UPR LAKES. SFC LOW POSN OVR CNTRL
MN WED EVENING AGREED UPON WELL BY 00Z GFS/UKMET/CANADIAN/ECMWF.
WARM AIR ADVECTION AND ISENTROPIC LIFT SHOULD ALLOW SHIELD OF SNOW
TO DEVELOP WED AFTN OVR MUCH OF CWA WITH SNOW PERSISTING THROUGH
THU MORNING. MODEL QPF SUGGESTS HEADLINES MAY BE NEEDED FM SYNOPTIC
SNOW AMOUNTS ALONE. IF THE FARTHER S GFS SOLN VERIFIES ON THU (SFC
LOW POSN NEAR GRB AT 00Z FRI) ESE/E WINDS THROUGH H8 AND H9-H85
TEMPS LOWERING BLO -6C BRING POTENTIAL OF ENHANCEMENT AND LOCALLY
HIGHER SNOW AMOUNTS INTO PICTURE FOR DELTA/MENOMINEE COUNTY AND
KEWEENAW PENINSULA LATE WED NIGHT INTO THU. BASED ON LATEST GUIDANCE
OUR CURRENT GRIDS HAVE EXCELLENT HANDLE ON WHEN BEST CHANCE OF PCPN
WOULD OCCUR AND HAVE MADE NO CHANGES. WILL CONTINUE TO MENTION THIS
SYSTEM IN THE HWO. EXACT TRACK OF SFC LOW WILL DICTATE WHERE BETTER
LK EFFECT CHANCES DEVELOP ON THU NIGHT SO THE CHANCE POPS FOR NOW
LOOK FINE.

COORD WITH DLH.

&&

MQT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JLA
Hazardous weather outlook, Dec 12, 5:05 AM EST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
505 AM EST MON DEC 12 2005

MIZ001>007-009>014-084-085-131300-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
505 AM EST MON DEC 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER STORM DEVELOPING OVER THE CENTRAL PLAINS ON WEDNESDAY WILL
MOVE ACROSS THE GREAT LAKES REGION WEDNESDAY NIGHT THROUGH FRIDAY.
DEPENDING ON THE TRACK OF THIS SYSTEM...SIGNIFICANT SNOWFALL MAY
OCCUR BOTH FROM THE SNOW ASSOCIATED WITH THE SYSTEM AND THE LAKE
EFFECT BEHIND IT. STAY TUNED TO LATER FORECASTS AND HAZARDOUS
WEATHER OUTLOOKS AS THE TRACK AND INTENSITY BECOME MORE CERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.WEATHER.GOV/MQT (ALL LOWER CASE)

JLA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Southern Schoolcraft

When
December 12, 1:00 PM EST to December 13, 5:00 AM EST
Where
Southern Schoolcraft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483812.